Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 146, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 16, 2000, 8:26 PM CDT for Harper County, Kansas. It was in force for 79 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 16, 2000, 8:26 PM CDT (01:26 UTC)
- Expired
- Jul 16, 2000, 9:45 PM CDT
- In force
- 79 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 44 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:39 PM CDT | Thunderstorm Wind 52 E | Anthony, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 170127 SVRICT KSC077-170245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 826 PM CDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 945 PM CDT. * AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF SHARON TO 6 MILES SOUTH OF HAZELTON...OR ALONG A LINE EXTENDING FROM 13 MILES EAST OF MEDICINE LODGE TO 23 MILES SOUTHEAST OF MEDICINE LODGE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR ANTHONY AROUND 915 PM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER_ COUNTY UNTIL 945 PM CDT. LAT...LON 3723 9837 3700 9837 3701 9783 3723 9781 HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:35 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 16, 6:35 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 635 PM CDT SUN JUL 16 2000 ...CONVECTIVE UPDATE... OUTFLOW BNDRY CONTS TO PUSH SE...INTO SEDGWICK CNTY. 40-50 MPH LKLY...WITH ISOLD 50-60 PSBL. ISOLD SVR CANNOT BE RULED OUT...HIEST POTENTIAL WL BE WHERE LLVL ECHOES SURGE NR/AHD OF OUTFLOW BNDRY. DOES NOT APPR FAVORABLE FOR WDSPD DAMAGING WINDS. SUSPECT INCRG HVY RAIN PSBL LATER THIS EVE AS FORCING/THERMAL ADVCTN FAVOR NE/SW TRAINING. HOWERTON
In the hours before
Special weather statement, Jul 16, 4:59 PM CDT, 3 hours 27 minutes before
KSZ047-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 459 PM CDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.94 AND 145.13 MHZ. CHANCE NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 73 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.